Texas, 2008Damaging Winds in Texas, June 17, 2008
June 17, 2008 · NWS LCH · 6 events in 4 counties and zones
In response to an upper level trough of low pressure, severe thunderstorms developed across southeast Texas, causing minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In response to an upper level trough of low pressure, severe thunderstorms developed across southeast Texas, causing minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 17, 12:41 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
141 PM CDT TUE JUN 17 2008
.UPDATE...ADDING MENTION OF SVR AND RAISING POPS TO 50 PERCENT FOR
INTERIOR SE TX AS MCS CONTINUES TO CHARGE SOUTHEASTWARD INTO E TX.
EXPECT THIS ACTIVITY TO ENTER THOSE ZONES AFTER 5 PM. ZONE UPDATE FOLLOWING.
&&
.PREV DISCUSSION... /ISSUED 1012 AM CDT TUE JUN 17 2008/
UPDATE...MORNING SOUNDING VERY MOIST WITH PW NEARLY 2 INCHES AND
CAPES GREATER THAN 4000J. EXPECT STORMS TO ERUPT LATE IN THE
AFTERNOON AGAIN...THIS TIME WITH FAVORED AREA OVER CEN LA WHERE A
WEAK FRONTAL BOUNDARY WILL PROVIDE ADDITIONAL CONVERGENCE AND
SHORT WAVE ENERGY IS THE GREATEST. PULSE SEVERE AGAIN POSSIBLE.
HOT TEMPS INTO THE MID 90S WITH EARLY SUBSIDENCE AND A LACK OF
ONSHORE FLOW. SEABREEZE WILL BE CLOSER TO THE COAST...LIKELY SOUTH
OF THE INTRACOASTAL CANAL.
PREV DISCUSSION... /ISSUED 329 AM CDT TUE JUN 17 2008/
DISCUSSION...AFTER A GOOD ROUND OF STRONG TO SEVERE STORMS ACROSS
SW LOUISIANA YESTERDAY EVENING...WEATHER CONDITIONS ARE MUCH
QUIETER EARLY THIS MORNING. RADAR SHOWS JUST A FEW SHOWERS IN THE
NEARSHORE WATERS JUST OFFSHORE FROM GRAND CHENIER AND PELICAN
ISLAND. MAIN FORECAST ISSUE WILL BE POPS AND FOR NOW...EXPECT
ISOLATED TO SCATTERED COVERAGE OVER THE AREA TODAY. EASTERN
SECTIONS WILL HAVE SLIGHTLY HIGHER POPS AS LOWER MID LEVEL
TEMPERATURES ARE FORECASTED. ALSO...GOES SOUNDER IS ANALYZING
RELATIVELY HIGHER PRECIPITABLE WATER OVER THIS REGION. UPPER
ANTICYCLONE WILL REMAIN OVER NORTHERN MEXICO THROUGH MUCH OF THIS
WEEK AND WILL SLOWLY RETROGRADE WESTWARD THROUGH THE WEEKEND. THIS
SHOULD ALLOW UPPER TROUGH OVER THE EAST TO DIG FURTHER SOUTHWEST
IN LOUISIANA BY SATURDAY...HENCE WE MAY SEE BETTER PRECIPITATION
COVERAGE WITH PASSING SHORTWAVES. WILL BRING BACK LOWER POPS INTO
THE FORECAST FOR SUNDAY AND EARLY NEXT WEEK AS UPPER TROUGH SHIFTS
EASTWARD AGAIN.
AVIATION...ONLY REAL CONCERN WILL BE CONVECTION ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. VCTS AFTER 18Z WILL COVER TAFS FOR
NOW. THUNDERSTORM DEVELOPMENT SHOULD REMAIN CONFINED TO THE
SEABREEZE AND PERHAPS A FRONTAL BOUNDARY..WHICH THE GFS AND NAM
FORECAST INTO NORTHERN PARTS OF THE FORECAST AREA BY LATE
AFTERNOON.
MARINE...RATHER BROAD SURFACE ANTICYCLONE WILL REMAIN OVER THE
WESTERN GULF THROUGH THURSDAY AND WILL SLOWLY WEAKEN THROUGH THE
WEEKEND. WEAK GRADIENTS ARE ANTICIPATED WITH SEAS MAINLY 3 FEET OR
LESS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 94 73 94 73 / 30 10 30 10
KBPT 96 73 92 76 / 30 10 30 10
KAEX 95 71 90 71 / 40 20 30 10
KLFT 94 73 95 74 / 30 30 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
JS
Hazardous weather outlook, Jun 17, 3:20 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT TUE JUN 17 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
A SEABREEZE BOUNDARY LATER TODAY. ANY THUNDERSTORMS THAT DEVELOP
MAY BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL RAIN
WITH AMOUNTS UP TO 1 INCH AN HOUR...AND WIND GUSTS TO 45 MPH. AT
THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 17, 10:54 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1154 AM CDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 ENE LAKE CHARLES 30.22N 93.15W
06/16/2008 CALCASIEU LA PUBLIC
HANGER AND ROOF DAMAGE REPORTED AT CHENAULT AIRPARK.
&&
BRAZZELLSpecial weather statement, Jun 17, 1:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT TUE JUN 17 2008
LAZ054-172030-
ST. MARY LA-
254 PM CDT TUE JUN 17 2008
..SIGNIFICANT WEATHER ALERT FOR ST. MARY PARISH UNTIL 330 PM CDT...
AT 253 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 5 MILES WEST OF FRANKLIN
TO CENTERVILLE...MOVING SOUTHEAST AT 5 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
CENTERVILLE BY 315 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
24
Thunderstorm Wind, Jasper
- When
- June 17, 1:55 PM CST
- Where
- Jasper County, 1.37 mi ENE of Kirbyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -93.900
A tree was blown down near Kirbyville.
Thunderstorm Wind, Jasper
- When
- June 17, 2:15 PM CST
- Where
- Jasper County, 2.39 mi NNE of Kirbyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.680, -93.900
A storage building was damaged in high winds.
Thunderstorm Wind, Newton
- When
- June 17, 3:05 PM CST
- Where
- Newton County, 2.25 mi NW of Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.850, -93.760
A tree was blown down on a power line near Newton.
Thunderstorm Wind, Jasper
- When
- June 17, 3:15 PM CST
- Where
- Jasper County, 4.94 mi SSE of Jasper Piney Wood Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.781, -93.947
A few trees were blown down on Highway 252 and Highway 96.
Thunderstorm Wind, Orange
- When
- June 17, 3:40 PM CST
- Where
- Orange County, 1.83 mi NW of Pine Forest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.200, -94.050
An animal refuge building collapsed from the high winds.
Thunderstorm Wind, Jefferson
- When
- June 17, 4:36 PM CST
- Where
- Jefferson County, 0.6 mi W of Sabine
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 29.730, -93.890
A 58 mph wind gust was record at the Sabine Pass North station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Maine, June 17, 20081.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122375, 122374, 122365, 122373, 122376, 122367.